Wyoming, 2019Heavy Snow in Wyoming, April 9 to 11, 2019
April 9 to 11, 2019 · NWS SLC · 1 event in 1 county or zone
A late season winter storm brought heavy snow to southwest Wyoming.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late season winter storm brought heavy snow to southwest Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 9, 8:56 AM MST, 3 hours 4 minutes earlier.
Area forecast discussion, Apr 9, 8:56 AM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
956 AM MDT Tue Apr 9 2019
.SYNOPSIS...A potent and cold storm system will arrive over the
forecast area for today through Wednesday. Cool and unsettled
conditions will persist through the end of the week.
&&
.DISCUSSION...Focusing on the trough on the doorstep, and
evolution moving forward through today. Forecast remains on track
and only tweaked sky cover for today to match latest trends.
The upper trough has moved into Nevada this morning per latest H5
analysis, with axis extending from eastern Oregon across Tahoe.
The mid level baroclinic zone has sharpened over eastern Nevada,
and the MSLP surface trough now resides just south of Salt Lake,
through Dugway and Gandy. Surface pressure remains at 1005mb. This
surface trough will remain near stationary for a few more hours,
while both the baroclinic zone and upper trough will close the gap
to become more consolidated. Rapid cyclogenesis during the midday
and afternoon hours today will occur, with surface pressure
progged to reach near 990mb along the surface trough over eastern
UT by 00z this eve.
South and east of this surface trough southwesterly winds will
become strong, and a plethora of high wind warnings remain in
place. Expecting the strongest winds across the southeast late
afternoon through early this evening.
North and west of the boundary will see the area of strongest
near H7 frontogenesis this afternoon and eve (especially west
central and southwest UT), with the baroclinic zone slowly
sagging south and east. Heaviest precip along the Wasatch front
will occur this afternoon into the early eve, this evening into
the overnight hours for areas south of roughly Provo. An
instability axis in advance of this baroclinic zone and strong
shear/forcing along it will promote convection as well, potential
for isolated severe gusts exists but won't be the norm.
Heavy mountain snow (and eventually mountain valley snow) will
occur with the front for a time, but will ramp up in earnest late
tonight through tomorrow (likely tomorrow night too for some
locales) after the post frontal subsidence tonight relaxes. Snow
levels will drop to valley floors along the I-15 corridor/Wasatch
Front by sunup tomorrow, potential for accums for some areas will
be the primary focus this shift. Headlines possible for some
areas...Winter Storm Warnings for the mtns and mtn valleys
(including SW Wyoming) remain on track.
.PREVIOUS DISCUSSION...A cool and moist north/northwest flow will
settle across the area behind the trough axis tomorrow into
Thursday. This extended period of favorable upslope flow will
allow snow to continue accumulating across the central and
southern Wasatch, central mountains, and the north slopes of the
Uintas as well as immediately adjacent valleys. However, valley
bottoms may at times see rain mix with snow, and accumulations may
remain light or minimal. Another opportunity for lake-effect snow
SSE of the GSL will present itself tomorrow night.
Precipitation will gradually wind down Thursday. However, the next
storm system will ride a northerly jet and dive south across
California and Nevada Thursday afternoon/night. Some weak rain/snow
showers may fill in across western Utah beginning Thursday afternoon
as a result.
Bottom line: abundant snowfall is expected over the mountains,
especially from I-80 south to near I-70 and along north/northwest-
facing slopes. Higher valleys will also see significant snowfall
which could make travel difficult at times, while lower valleys
could see generally light accumulations with localized travel
impacts. Many areas will see enhanced winds, with strong gusty winds
across southern through east-central Utah this afternoon and evening
and across northwest Utah and the eastern valleys tonight through
tomorrow. Winter Storm and High Winds Warnings remain in place. Wind
highlights may also eventually be needed for the eastern valleys,
but the strongest winds, outside of brief strong gusts with the
front, are not expected until tomorrow.
The storm system Friday has come in to much better agreement
among forecast models compared to 24 hours ago. Another change
noticed was snowlevels still remain on the low side however the
available moisture has diminished somewhat as the trough dives
farther south into Arizona and becomes somewhat split over Utah.
Most of the better energy and dynamics are farther south now. That
was one of the bigger changes made to the forecast for this
package: lowering PoPs Friday into Saturday. With a splitting-
like system, kept PoPs in place due to uncertainty if solutions
change over the next few runs.
Going into the weekend, the airmass undergoes warm advection from
the west/southwest before yet another (this time weak) trough
approaches from the West. This time, models are out of sync and
confidence is rather low. For this system, a blend was taken to
account for the far extended period and the fact that models were
not showing signs of agreement just yet. Temperatures in the
extended are forecast to remain right around seasonal normal. This
time of year, if we get the airmass cool enough with sufficient lift
and moisture, we can see snow falling but accumulations in lower
elevation spots will be pretty difficult.
&&
.AVIATION...Northwest winds will continue at the SLC terminal
through the day, exceeding 7kts sustained after 16-17Z. Rain
showers are currently developing in the vicinity of the terminal and
are expected to continue to expand in areal coverage. This will
bring cigs below 5000 feet through the remainder of the day. The
predominant precipitation type through the afternoon and into the
evening will be rain.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning until midnight MDT tonight for UTZ013-015-016-
019>021.
Winter Storm Warning until 10 AM MDT Thursday for UTZ007>009.
Winter Storm Warning from 3 PM this afternoon to 10 AM MDT
Thursday for UTZ006.
High Wind Warning from 6 PM this evening to 10 PM MDT Wednesday
for UTZ005.
Winter Storm Warning from 6 PM this evening to 10 AM MDT
Thursday for UTZ010-517-518.
WY...Winter Storm Warning from 3 PM this afternoon to 10 AM MDT
Thursday for WYZ021.
&&
DISCUSSION/AVIATION...Merrill/Kruse
PREVIOUS DISCUSSION...Cheng/Dewey
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Apr 9, 5:51 AM MST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
651 AM MDT Tue Apr 9 2019
UTZ001>016-019>021-517-518-WYZ021-101300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
651 AM MDT Tue Apr 9 2019
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
A strong and cold storm system today through tonight is expected
to produce significant accumulating mountain snow, with wet snow
possible to the valley floors.
Strong gusty winds are also expected this afternoon across
southern through east-central Utah, and across the northwest
deserts and eastern valleys this evening and overnight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Significant snow is expected to continue across the mountains,
especially between I-80 and I-70 Wednesday into Thursday.
Accumulating snow is also expected in the higher valleys and
bench areas, while wet snow is possible to the valley floors.
Strong gusty winds will continue across the northwest deserts and
eastern valleys through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Heavy Snow, Uinta
- When
- April 9, 12:00 PM MST to April 11, 2:00 AM MST
- Where
- Uinta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.288, -110.548 (the zone’s center; the record gives no point)
Storm total snowfall reports included 15 inches at Lyman, 13.5 inches at Evanston, and 10.4 inches at Mountain View.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, April 9, 20191 death · 1 event
- Flash Flood and Hail in Georgia, April 9, 2019$5.1 million · 1 in hail · 6 events
- Flood in Idaho, April 9 to 13, 2019$6.0 million · 1 event
- Flash Flood and Flood in Washington, April 9 to 10, 2019$1.1 million · 2 events
- Flash Flood and Debris Flow in Idaho, April 9 to 11, 2019$362,000 · 6 events
- Flood in Washington, April 9 to 12, 2019$152,000 · 1 event
- Flash Flood and Hail in North Carolina, April 9, 2019$100,000 · 1.25 in hail · 2 events
- High Wind and Strong Wind in California, April 9, 2019$26,000 · 69 kt wind · 18 events
- Blizzard and Winter Storm in South Dakota, April 9 to 12, 201924 events
- Dense Fog in Kentucky, April 9, 201916 events
- Winter Storm and Heavy Snow in Utah, April 9 to 11, 201953 kt wind · 11 events
- Winter Storm and Winter Weather in Wyoming, April 9 to 11, 20196 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897583.